Hypoglycemic reactions cause many problems for people living with diabetes, the least of which are diabetic comas. That is why it is so important to eat or drink something as soon as possible when a blood sugar reaction occurs. What happens next is quite problematic for the individual living with diabetes. The unconscious bingeing behavior that occurs can create more challenges for even the most astute person with diabetes.
So, it is now 10:00 pm on Monday and I feel week and check my blood sugar: 48 mg/dl. “I counted my carbohydrate correctly. I read it right of the nutrition label” I said to myself and then realized that there was a good chance the nutrition label was wrong. It could be a million things, but I realized that now was not the time to worry. I was so hungry, and it felt so good to binge that evening!
I ended up drinking two glasses of “Newman’s Own” lemonade and eating half a jar of peanut butter with half a cup of ice cream.
I was looking at grave consequences. In the past, I would wake up with my whole body feeling “blah.” My blood glucose would and will be through the roof. My blood sugar levels will rise and fall all day until I eventually level out hours later.
I looked at all the carbohydrates that totaled 134 grams including 2, 8 oz glasses of lemonade, 14 tablespoons of peanut butter, half a cup of ice cream (Soy Creamy Cherry Chocolate Chip.) I gave myself the corresponding amount of insulin to cover the binge, I think?
The biggest problem with bingeing is the destabilization of your blood sugars. Let’s work on reducing this. You can total the carbohydrates from the binge when your binge ends. Next, take fast-acting insulin to match what you just put in your body. You may feel sick from eating too much, but when everything is said and done, you will hopefully end up with a glucose level of 200 mg/dl instead of 400 mg/dL, four to six hours later. However, if you binge then your blood sugars will destabilize, best to avoid the binge if possible.
Overall, bingeing is not okay for anyone, but it is entirely reasonable for people with diabetes when blood sugars drop and cause hypoglycemic reactions. All people with diabetes that take insulin and certain medication will go through many low blood sugar reactions. With that said the number of binges could be reduced and find comfort in the fact that it is a physical issue and not fully in their control.
Eliot LeBow, LCSW, CDE, is a diabetes-focused psychotherapist. His private practice, located in New York City and is also available via Skype. LeBow, who has been living with type 1 diabetes since 1977, treats the many diverse cognitive, behavioral, and emotional needs of people living with type 1 and type 2 diabetes.
All the advice included in this blog is therapeutic in nature and should not be considered medical advice. Before making any changes to your diabetes maintenance program, please consult with your primary physician or endocrinologist.